Modulational instability and variational structure

Research output: Contribution to journalArticlepeer-review

Abstract

We study the modulational instability of periodic traveling waves for a class of Hamiltonian systems in one spatial dimension. We examine how the Jordan block structure of the associated linearized operator bifurcates for small values of the Floquet exponent to derive a criterion governing instability to long wavelengths perturbations in terms of the kinetic and potential energies, the momentum, the mass of the underlying wave, and their derivatives. The dispersion operator of the equation is allowed to be nonlocal, for which Evans function techniques may not be applicable. We illustrate the results by discussing analytically and numerically equations of Korteweg-de Vries type.

Original languageEnglish (US)
Pages (from-to)285-331
Number of pages47
JournalStudies in Applied Mathematics
Volume132
Issue number4
DOIs
StatePublished - May 2014

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint Dive into the research topics of 'Modulational instability and variational structure'. Together they form a unique fingerprint.

Cite this